Previous |  Up |  Next

Article

Keywords:
distance function; convex surface; Alexandrov space; DC manifold; ambiguous locus; skeleton; $r$-boundary
Summary:
If $X$ is a convex surface in a Euclidean space, then the squared intrinsic distance function $\mathop {{\rm dist}}^2(x,y)$ is DC (d.c., delta-convex) on $X\times X$ in the only natural extrinsic sense. An analogous result holds for the squared distance function $\mathop {{\rm dist}}^2(x,F)$ from a closed set $F \subset X$. Applications concerning $r$-boundaries (distance spheres) and ambiguous loci (exoskeletons) of closed subsets of a convex surface are given.
References:
[1] Aleksandrov, A. D.: Intrinsic Geometry of Convex Surfaces. OGIZ Moscow-Leningrad (1948), Russian. MR 0029518
[2] Aleksandrov, A. D.: On surfaces represented as the difference of convex functions. Izv. Akad. Nauk. Kaz. SSR 60, Ser. Math. Mekh. 3 (1949), 3-20 Russian. MR 0048059
[3] Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, Vol. 33. American Mathematical Society (AMS) Providence (2001). DOI 10.1090/gsm/033 | MR 1835418
[4] Buyalo, S. V.: Shortest arcs on convex hypersurfaces of Riemannian spaces. Zap. Nauchn. Semin. Leningr. Otd. Mat. Inst. Steklova 66 (1976), 114-132 Russian. MR 0643664
[5] Cannarsa, P., Sinestrari, C.: Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control. Progress in Nonlinear Differential Equations and Their Applications, 58. Birkhäuser Boston (2004). MR 2041617
[6] Ferry, S.: When $\varepsilon $-boundaries are manifolds. Fund. Math. 90 (1976), 199-210. MR 0413112 | Zbl 0324.57003
[7] Fu, J. H. G.: Tubular neighborhoods in Euclidean spaces. Duke Math. J. 52 (1985), 1025-1046. DOI 10.1215/S0012-7094-85-05254-8 | MR 0816398 | Zbl 0592.52002
[8] Hartman, P.: On functions representable as a difference of convex functions. Pac. J. Math. 9 (1959), 707-713. DOI 10.2140/pjm.1959.9.707 | MR 0110773 | Zbl 0093.06401
[9] Hug, D., Last, G., Weil, W.: A local Steiner-type formula for general closed sets and applications. Math. Z. 246 (2004), 237-272. MR 2031455 | Zbl 1059.53061
[10] Kuwae, K., Machigashira, Y., Shioya, T.: Sobolev spaces, Laplacian, and heat kernel on Alexandrov spaces. Math. Z. 238 (2001), 269-316. DOI 10.1007/s002090100252 | MR 1865418 | Zbl 1001.53017
[11] Mantegazza, C., Mennucci, A. C.: Hamilton-Jacobi equations and distance functions on Riemannian manifolds. Appl. Math. Optimization 47 (2003), 1-25. DOI 10.1007/s00245-002-0736-4 | MR 1941909
[12] Milka, A. D.: Shortest arcs on convex surfaces. Dokl. Akad. Nauk SSSR 248 (1979), 34-36 Russian. MR 0549365 | Zbl 0441.53047
[13] Mordukhovich, B. S.: Variational Analysis and Generalized Differentiation I. Basic Theory. Grundlehren der Mathematischen Wissenschaften 330. Springer Berlin (2006). MR 2191744
[14] Otsu, Y., Shioya, T.: The Riemannian structure of Alexandrov spaces. J. Differ. Geom. 39 (1994), 629-658. MR 1274133 | Zbl 0808.53061
[15] Perelman, G.: DC structure on Alexandrov space. Unpublished preprint (1995), available at www.math.psu.edu/petrunin/papers/alexandrov/Cstructure.pdf.
[16] Petrunin, A.: Semiconcave functions in Alexandrov's geometry. In: Surveys in Differential Geometry, Vol. XI J. Cheeger, K. Grove International Press Somerville (2007), 137-201. MR 2408266 | Zbl 1166.53001
[17] Plaut, C.: Metric spaces of curvature $\geq k$. In: Handbook of Geometric Topology Elsevier Amsterdam (2002), 819-898. MR 1886682 | Zbl 1011.57002
[18] Rataj, J., Zajíček, L.: Critical values and level sets of distance functions in Riemannian, Alexandrov and Minkowski spaces. arXiv 0911.4020.
[19] Reshetnyak, Yu. G.: On a generalization of convex surfaces. Math. Sb., N. Ser. 40 (1956), 381-398 Russian. MR 0083757
[20] Schneider, R.: Convex Bodies: The Brunn-Minkowski Theory. Cambrigde University Press Cambrigde (1993). MR 1216521 | Zbl 0798.52001
[21] Shiohama, K., Tanaka, M.: Cut loci and distance spheres on Alexandrov surfaces. In: Actes de la Table Ronde de Géométrie Différentielle (Luminy, 1992), Sémin. Congr., 1, A. L. Besse Société Mathématique de France Paris (1996), 531-559. MR 1427770 | Zbl 0874.53032
[22] Veselý, L., Zajíček, L.: Delta-convex mappings between Banach spaces and applications. Diss. Math. Vol. 289 (1989). MR 1016045
[23] Walter, R.: Some analytical properties of geodesically convex sets. Abh. Math. Semin. Univ. Hamb. 45 (1976), 263-282. DOI 10.1007/BF02992922 | MR 0417984 | Zbl 0332.53026
[24] Whitehead, J. H. C.: Manifolds with transverse fields in Euclidean space. Ann. Math. 73 (1961), 154-212. DOI 10.2307/1970286 | MR 0124917 | Zbl 0096.37802
[25] Zajíček, L.: On the differentiation of convex functions in finite and infinite dimensional spaces. Czechoslovak Math. J. 29 (1979), 340-348. MR 0536060
[26] Zajíček, L.: Differentiability of the distance function and points of multi-valuedness of the metric projection in Banach space. Czechoslovak Math. J. 33 (1983), 292-308. MR 0699027
[27] Zajíček, L.: On Lipschitz and d.c. surfaces of finite codimension in a Banach space. Czechoslovak Math. J. 58 (2008), 849-864. DOI 10.1007/s10587-008-0055-2 | MR 2455942
[28] Zamfirescu, T.: On the cut locus in Alexandrov spaces and applications to convex surfaces. Pac. J. Math. 217 (2004), 375-386. DOI 10.2140/pjm.2004.217.375 | MR 2109940 | Zbl 1068.53048
Partner of
EuDML logo